Alert archive / Florida / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 31, NWS Miami, FL

July 29, 2002Glades County, Hendry County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jul 29, 2002, 3:42 PM EDT for Glades County, Hendry County, Florida. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2002, 3:42 PM EDT (19:42 UTC)
Expired
Jul 29, 2002, 4:45 PM EDT
In force
63 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

Counties Glades County, FL, Hendry County, FL

The radar

The Tampa radar (KTBW), 146 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2002-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 826 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2002-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
826 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

933 
WUUS52 KMFL 291942
SVRMIA
FLC043-051-292045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
340 PM EDT MON JUL 29 2002

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GLADES COUNTY IN SOUTHERN FLORIDA
  EXTREME NORTH CENTRAL HENDRY COUNTY IN SOUTHERN FLORIDA

* UNTIL 445 PM EDT

* AT 340 PM EDT...SKYWARN SPOTTERS REPORTED A SEVERE THUNDERSTORM
  WITH DAMAGING WINDS OVER MOORE HAVEN...MOVING WEST AT 20 MPH. WIND GUSTS
  TO 63 MPH WERE REPORTED AT THE CITY HALL BY EMERGENCY MANAGEMENT PERSONNEL
  ALONG WITH PEA SIZED HAIL.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOORE HAVEN BY 340 PM EDT
  ORTONA BY 405 PM EDT
  PALMDALE BY 415 PM EDT
  MUSE BY 435 PM EDT

&

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR YOU CAN
ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT 305 229
4522 TO REPORT SEVERE WEATHER.

LAT...LON 2672 8106 2689 8101 2710 8160 2684 8168

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:17 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 29, 2:17 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...CORRECTED CCF CODES
NATIONAL WEATHER SERVICE MIAMI
210 PM EDT MON JUL 29 2002

SURFACE WAVE/UPPER LEVEL TROUGH THAT WAS FORECAST TO MOVE THROUGH
CLEARLY EVIDENT ON SATELLITE IMAGERY. IT HAS BEEN MOVING EAST TO
WEST AND IS CURRENTLY CENTERED NEAR EYW. THIS FEATURE IS MUCH BETTER
DEFINED IN UPPER LEVELS FROM ABOUT 700 MB AND UP. IN FACT AT THE 200
MB LEVEL THERE IS NO MISTAKE AS TO WHERE IT WAS AT 12Z WHICH HAD IT
CENTERED JUST SOUTH OF EYW. SURFACE RIDGE WAS LOCATED OVER CENTRAL
FLORIDA JUST NORTH OF LAKE OKEECHOBEE. THE UPPER TROUGH HAD LOST
MOST OF ITS CLOUDINESS DURING THE MORNING SO SURFACE TEMPERATURES
HAVE CLIMBED HIGHER THAN HAD BEEN FORECAST. ALSO OUR MORNING
SOUNDING HAS SHOWN THE TEMPERATURE AT 500 MB AT -10 CELSIUS SO VERY
UNSTABLE. WIND FIELD IS SOUTHEAST ALL THE WAY UP SO ALL CONVECTION
THIS AFTERNOON WILL MOVE NORTHWEST AND INTO THE GULF OF MEXICO.
MODELS HAVE THE UPPER WAVE CONTINUING TO MOVE NORTHWEST BUT LOSE
MUCH OF ITS IDENTITY SO WE COULD STABLIZE A LITTLE FOR TUESDAY AND
WEDNESDAY BUT STILL PLENTY OF MOISTURE AROUND. AS THIS FEATURE DOES
MOVE AWAY FROM SOUTH FLORIDA THE ATLANTIC RIDGE WILL BUILD BACK OVER
US. HOWEVER, THE MODELS DO NOT BRING THIS TO BE UNTIL THURSDAY WHICH
BEFORE THEY WERE FORECASTING FOR WEDNESDAY. ALSO A COLD FRONT WILL
MOVE OFF THE MID-ATLANTIC COAST ON WEDNESDAY WHICH FORCES THE
SURFACE RIDGE TO BEGIN MOVING SOUTH AND BE ON TOP OF SOUTH FLORIDA
FOR WEDNESDAY. SO THERE MAY BE SOME SLIGHT DECREASE IN POPS FOR
WEDNESDAY ESPECIALLY THE EAST COAST. AT ANY RATE, HAVING SAID ALL OF
THIS I WILL BUMP UP THE AFTERNOON TEMPERATURES AGAIN WITH THE
DECREASED MORNING CLOUDS AND DECREASE THE EVENING POPS FOR THE EAST
COAST TONIGHT AND PUT BACK IN LATE NIGHT ISOLATED ACTIVITY. FOR
TUESDAY EVENING I WILL BUMP THE EVENING POPS UP TO CHANCE FOR THE
EAST COAST WITH THE LIGHTER WIND FIELD.

.EXTENDED...ATLANTIC RIDGE WILL SUPPRESS THUNDERSTORM ACTIVITY INTO
THE WEEKEND SO BACK TO CLIMO OR JUST BELOW AND THE SURFACE RIDGE
REMAINS JUST TO OUR SOUTH.

.MARINE...WINDS REMAIN LIGHT SO NO HIGHLIGHTS HERE. WITH THE LIGHT
WINDS SHOULD HAVE C-BREEZES THROUGH THE PERIOD.

.CRYSTAL FACE...AS UPPER LOW MOVES TO OUR WEST ON TUESDAY AND WITH
ABUNDANT MOISTURE AROUND SHOULD HAVE ANOTHER ROUND OF AFTERNOON
THUNDERSTORMS OVER THE INTERIOR AND WEST COAST. ANVILS WILL MOVE OFF
TO THE NORTH WITH SOUTHERLY WINDS AT AROUND 30 KNOTS BETWEEN 30 AND
40 THOUSAND FEET.

PBI TB 078/090 078/091 077 302534
FLL TB 079/089 078/090 078 302534
MIA TB 078/090 078/091 078 302534
APF TT 075/091 075/091 076 305555

.MIA...NONE.

In the hours before

Special weather statement, Jul 29, 11:56 AM EDT, 3 hours 46 minutes before
FLZ063-066>075-291900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
1156 AM EDT MON JUL 29 2002

...SCATTERED THUNDERSTORMS INTERIOR AND WEST COAST THIS AFTERNOON...
...HEAT INDICES 100 TO 105 MAINLY INTERIOR AREAS THIS AFTERNOON...

A TROPICAL WAVE, IN COMBINATION WITH AN UPPER LEVEL LOW, IS MOVING
WEST ACROSS SOUTH FLORIDA TODAY. THIS WILL COMBINE WITH SEA BREEZES AND
DIURNAL HEATING TO FURTHER ENHANCE SCATTERED THUNDERSTORM ACTIVITY
THIS AFTERNOON. THUNDERSTORM WILL AFFECT MAINLY INLAND AREAS WEST OF
THE EAST COAST METRO AREAS THROUGH THE SOUTHWEST FLORIDA COAST THIS
AFTERNOON AND INTO THE EVENING HOURS. THUNDERSTORMS WILL GENERALLY MOVE
FROM THE SOUTHEAST AROUND 10 MPH. THEY WILL BE ACCOMPANIED BY FREQUENT
LIGHTNING, BRIEF HEAVY RAINFALL, SOME WITH GUSTY WINDS IN EXCESS OF
35 MPH, AND ONE OR TWO WITH SMALL HAIL.

ALSO, THE COMBINATION OF HIGH TEMPERATURES AND HUMIDITY THIS AFTERNOON
WILL RESULT IN HEAT INDICES FROM 100 TO 105 DEGREES THIS AFTERNOON,
MAINLY IN THE INTERIOR AREAS AWAY FROM BOTH THE EAST AND WEST COASTS.
PERSONS THAT WILL BE OUTDOORS TODAY SHOULD DRINK PLENTY OF FLUIDS AND
LIMIT ACTIVITY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MIA.

PS

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 2:18 PM EDTSpecial Marine WarningMFL117 min
Jul 29, 6:40 PM EDTSevere Thunderstorm WarningMFLCollier50 min

Nearby

Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.